Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Elko, NV

May 5, 2017Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 5, 2017, 2:06 PM PDT for Elko County, Nevada. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 2:06 PM PDT (21:06 UTC)
Expired
May 5, 2017, 2:30 PM PDT
In force
24 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:40 PM PDTHAIL 17 Wnw Owyhee, NVQUARTER SIZE HAIL NEAR OWYHEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3219 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS55 KLKN 052106
SVRLKN
NVC007-052130-
/O.NEW.KLKN.SV.W.0002.170505T2106Z-170505T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
206 PM PDT FRI MAY 5 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 230 PM PDT

* At 206 PM PDT, a severe thunderstorm was located 29 miles north of
  Midas, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 11649 4176 11661 4200 11650 4199 11615
      4199 11614
TIME...MOT...LOC 2106Z 212DEG 26KT 4166 11662 

HAIL...1.00IN
WIND...60MPH
 
$$

99
1 follow-up statement
027 
WWUS55 KLKN 052119
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
219 PM PDT FRI MAY 5 2017

NVC007-052130-
/O.CON.KLKN.SV.W.0002.000000T0000Z-170505T2130Z/
Elko NV-
219 PM PDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTHERN ELKO COUNTY...

At 218 PM PDT, a severe thunderstorm was located 27 miles southwest
of Owyhee, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 11641 4185 11656 4200 11650 4199 11615
      4199 11614
TIME...MOT...LOC 2118Z 212DEG 26KT 4173 11656 

HAIL...1.00IN
WIND...60MPH
 
$$

99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 AM PDT, 11 hours 11 minutes earlier.

Area forecast discussion, May 5, 2:55 AM PDT, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
255 AM PDT Fri May 5 2017

.SYNOPSIS...A Pacific storm system moving into the west coast
will bring showers and thunderstorms, gusty winds, and cooler
temperatures, beginning today and continuing through the weekend.
SOme of the thunderstorms today may be strong, with gusty winds
and small hail possible. The best chances for these strong storms
will be across eastern Humboldt, northern Lander/Eureka, and
northwest Elko counties.

&&

.SHORT TERM...Today through Sunday. Radar at this time is
depicting a line of showers and isolated thunderstorms moving
north into western Humboldt county from Pershing county. Cells are
tracking fairly quickly at about 25-35 mph. Looking further east
on satellite, skies are generally clear across White Pine and
northern Nye counties.

For today, we're still on track to see an increase in active
weather. Sufficient energy and instability will be coincident with
good 0-6km shear values across eastern Humboldt county east into
far northwestern Elko county, including portions of the northern
Lander/Eureka zone. At this time, strong gusty winds appear to be
the threat, although some hail could be seen as there is decent
CAPE values in the hail growth zone, as depicted in the GFS bufr
soundings. Some isolated thunderstorm could persist well into the
evening as forcing increases further and elevated convection
forms. Overall, high temperatures today will be in the upper 70s
to mid 80s, while overnight lows will be in the mid 40s to mid 50s
tonight.

An upper level low is forecast to moves south along the California
coast and close off during the Saturday timeframe. The slow
movement and long resident time will allow for moisture to north
and west into northern and central NV. There is some concern
regarding the time of the year with closed lows, especially strong
ones. Each afternoon we'll have weak to moderate instability and
enough shear for the possibility of convective organization. Will
need to keep monitoring the potential for additional strong storms
or isolated flooding from storms that train over the same area,
producing moderate to locally heavy precipitation. With each day,
a diurnal maximum of convection will occur with weakening storms
through the night. In addition, winds are forecast to be quite
strong during the Saturday time, and a wind advisory is likely for
southern Lander/Eureka, White Pine, and northern nye counties.
Highs on Saturday will cool into the low to mid 70s, with lows in
the upper 30s to mid 40s.

On Sunday, models are showing the closed upper low in southern
California, with very little movement. Kept the chances for
showers and thunderstorms throughout the afternoon, with highs
cooling in the 60s and lows in the 30s and 40s.

.LONG TERM...Sunday night through Friday...Main forecast
challenge continues to be the placement and movement of the H5 low
early next week and the timeliness in which moisture finally
exits east central NV, potentially by Tuesday. ECMWF is much
slower in progressing eastward as ridge maintains strength in
central US with showers lingering into Wednesday for mainly White
Pine county. Most precip however will be confined south of a line
from Jackpot to Spring Creek to Gabbs Sunday night through the
middle of next week.

Abundant low to mid level moisture and day time instability could
continue to spark a few thunderstorms across mainly northern Nye
and White Pine county Monday and Tuesday. Instability and
favorable kinematics move out of the state as the low pushes into
the four corners region Wednesday. Reduced coverage of lingering
showers for the later part of next as the influence of the upper-
low slowly wanes.

Milder temperatures will return next week as a cooler air mass
remains over the Great Basin region. Highs in the 60s and 70s with
lows generally in the upper 30s to 40s.

&&

.AVIATION...VFR conditions will continue at KWMC and KEKO
through noon today while VFR conditions will prevail at KELY and
KTPH through tonight. A storm system will bring showers and
thunderstorms across north central NV this afternoon bringing
possible TS to KWMC. Showers and thunderstorms and lowered CIGS
could also affect KEKO by 21Z. Gusty winds occasional lightning
and small hail could accompany some of the storms. En route
turbulence near convection is likely.

&&

.HYDROLOGY...River and creek levels will likely rise as
temperatures will continue much above normal through Friday which
will accelerate snowmelt and increase runoff into area streams.
In addition, there is the potential for increased rainfall during
the weekend and early next week as an active weather pattern sets
up. The location of the system and attendant moisture will play a
role on where the rain will occur. This will need to be watched
carefully as in many locations, the ground still holds a lot of
water and runoff into fast running creeks and streams is likely.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Comus, near Winnemucca: Minor flooding
continues.

Bruneau River - near Rowland

The following rivers are running high, but are below flood stage
at this time:

Wildhorse Dam - at Wildhorse

Jarbidge River below Jarbidge

Humboldt River - Battle Mountain: higher than normal flows
continue. The river may rise into minor flood stage as
temperatures warm and precip chances increase today.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/93/93/86
Hazardous weather outlook, May 5, 3:03 AM PDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
303 AM PDT Fri May 5 2017

NVZ030-031-033>041-061015-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
303 AM PDT Fri May 5 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.Day One...Today. An upper-level low pressure system will affect
the area bringing breezy to windy conditions across portions of
the state. The strongest winds are forecast to be across northern
Nye, southern Lander/Eureka, and White Pine counties. Southwest
winds 15 to 25 mph with gusts of 35 to 45 mph are possible.
Showers and thunderstorms, some of which could contain frequent
lightning, small hail and gusty outflow winds of up to 55 mph,
will affect north central and central parts of Nevada this
afternoon.

.Days Two through Seven...Saturday through Thursday. The low
pressure system will gradually move closer to the area, with
northern Nye, southern Lander/Eureka, and White Pine counties
again seeing the strongest winds as well as showers and
thunderstorms. Winds are expected to be highest on Saturday,
ranging from 25 to 35 mph with gusts of 45 to 55 mph from the
south. A wind advisory will likely be required for central and
east-central areas in Nevada.

The location of the upper-level system will have ramifications on
location of precipitation across the forecast area from Sunday
through late Monday. At this time, the storm track looks to move
across southern California and Nevada, which could produce some
moderate rain showers across central Nevada and generally
locations along and south of Interstate 80. Precipitation amounts
through Monday could range from a quarter to three-quarters of
one inch, with locally higher amounts possible, through roughly
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Special weather statement, May 5, 1:39 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
139 PM PDT FRI MAY 5 2017

NVZ030-052115-
Humboldt County NV-
139 PM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 215 PM PDT...

At 137 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Golconda, moving north at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Humboldt County.

This will affect travelers on I-80 between Golconda and Battle
Mountain.

LAT...LON 4080 11727 4083 11744 4104 11735 4104 11714
TIME...MOT...LOC 2037Z 185DEG 20KT 4087 11733

LIW
Special weather statement, May 5, 2:04 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Elko NV
204 PM PDT FRI MAY 5 2017

NVZ030-031-036-052145-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
204 PM PDT FRI MAY 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN
LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 245 PM PDT...

At 204 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Valmy, moving north at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Midas, Adam Peak, Twin Creeks Mine and Midas Mine.

LAT...LON 4100 11684 4100 11694 4103 11705 4096 11713
      4099 11739 4139 11721 4132 11668
TIME...MOT...LOC 2104Z 199DEG 19KT 4099 11715

LIW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:14 PM PDTRiver Flood WarningLKNElko10 days
May 5, 1:39 PM PDTSpecial Weather StatementLKN36 min
May 5, 1:44 PM PDTSevere Thunderstorm WarningLKNLander31 min
May 5, 2:04 PM PDTSpecial Weather StatementLKN41 min
May 5, 2:14 PM PDTSevere Thunderstorm WarningLKNEureka, Lander31 min
May 5, 2:24 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 5, 2:25 PM PDTSevere Thunderstorm WarningLKNHumboldt35 min
May 5, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 5, 2:35 PM PDTSevere Thunderstorm WarningLKNHumboldt25 min
May 5, 2:38 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Lander40 min
May 5, 2:46 PM PDTSpecial Weather StatementLKN44 min
May 5, 3:04 PM PDTSpecial Weather StatementLKN26 min
May 5, 3:05 PM PDTSevere Thunderstorm WarningLKNHumboldt13 min
May 5, 3:30 PM PDTSpecial Weather StatementLKN45 min
May 5, 3:35 PM PDTHigh Wind WatchLKNWhite Pine11 hr
May 5, 3:35 PM PDTWind AdvisoryLKNElko, Eureka, Lander, Nye, White Pine29 hr
May 5, 3:40 PM PDTSpecial Weather StatementLKN65 min
May 5, 3:55 PM PDTSpecial Weather StatementLKN65 min
May 5, 4:16 PM PDTSpecial Weather StatementLKN74 min
May 5, 4:19 PM PDTSpecial Weather StatementLKN71 min
May 5, 4:33 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt57 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.